Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 8:52 AM CDT for Allen County, Kansas. It was in force for 53 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 8:52 AM CDT (13:52 UTC)
- Expired
- May 4, 2020, 9:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:52 AM CDT | HAIL 1.25 | Iola, KS | PICTURE RECEIVED VIA FACEBOOK OF HALF DOLLAR SIZE HAIL. |
| May 4, 8:54 AM CDT | HAIL 1.75 | Iola, KS | PHOTO RECEIVED VIA TWITTER. TIME ESTIMATED BASED ON RADAR. |
| May 4, 8:55 AM CDT | HAIL 1.75 | Iola, KS | . |
| May 4, 8:55 AM CDT | HAIL 1.75 | Iola, KS | |
| May 4, 8:58 AM CDT | HAIL 1 | 1 Nw Iola, KS | . |
| May 4, 8:58 AM CDT | HAIL 1 | 1 Nw Iola, KS | |
| May 4, 8:59 AM CDT | HAIL 1.25 | Iola, KS | PHOTO RECEIVED VIA TWITTER. |
| May 4, 9:30 AM CDT | HAIL 1 | Moran, KS | DIME TO QUARTER SIZE HAIL LASTED ABOUT 5 MINS. |
| May 4, 9:34 AM CDT | HAIL 1 | Moran, KS | |
| May 4, 9:41 AM CDT | HAIL 1.75 | 1 Ene Moran, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WUUS53 KICT 041352
SVRICT
KSC001-041445-
/O.NEW.KICT.SV.W.0035.200504T1352Z-200504T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
852 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Allen County in southeastern Kansas...
* Until 945 AM CDT.
* At 852 AM CDT, a severe thunderstorm was located near Iola, moving
east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred, Bassett and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3784 9552 3804 9552 3804 9508 3784 9508
TIME...MOT...LOC 1352Z 256DEG 31KT 3795 9546
HAIL...1.75IN
WIND...60MPH
$$
Martin1 follow-up statement
985
WWUS53 KICT 041409
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
909 AM CDT Mon May 4 2020
KSC001-041445-
/O.CON.KICT.SV.W.0035.000000T0000Z-200504T1445Z/
Allen KS-
909 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR ALLEN COUNTY...
At 908 AM CDT, a severe thunderstorm was located near Moran, or 6
miles northeast of La Harpe, moving east at 40 mph. A second
thunderstorm was located near Humboldt and is also capable of large
hail.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement. This storm has a history of producing golf
ball size hail in Iola.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred, Bassett and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3784 9552 3804 9552 3804 9508 3784 9508
TIME...MOT...LOC 1408Z 258DEG 36KT 3798 9523
HAIL...1.75IN
WIND...60MPH
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 4, 6:31 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 4, 7:41 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HAIL 2 E SALINA 38.81N 97.58W
05/04/2020 U1.00 INCH SALINE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
VAUGHANLocal storm report, May 4, 7:44 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL SALINA 38.82N 97.62W
05/04/2020 E1.00 INCH SALINE KS BROADCAST MEDIA
VIDEO VIA BROADCAST MEDIA ON TWITTER OF
QUARTER HAIL.
&&
VAUGHANLocal storm report, May 4, 7:52 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL SALINA 38.82N 97.62W
05/04/2020 M1.25 INCH SALINE KS BROADCAST MEDIA
PICTURE RECEIVED VIA TWITTER OF HAIL BIGGER
THAN QUARTER.
&&
VAUGHANSpecial weather statement, May 4, 8:36 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
836 AM CDT Mon May 4 2020
KSZ049-041400-
Saline KS-
836 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 900 AM CDT.
* At 834 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Solomon, or 10 miles west of
Abilene...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
New Cambria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3883 9737 3883 9752 3896 9752 3896 9738
TIME...MOT...LOC 1335Z 241DEG 33KT 3893 9740
MartinLocal storm report, May 4, 8:38 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL NEW CAMBRIA 38.88N 97.51W
05/04/2020 M1.75 INCH SALINE KS BROADCAST MEDIA
DELAYED REPORT. PICTURE OF GOLF BALL SIZE
HAIL ON TWITTER VIA BROADCAST MEDIA. TIME
ESTIMATED BASED ON RADAR.
&&
VAUGHANSpecial weather statement, May 4, 8:42 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 AM CDT Mon May 4 2020
KSZ071-072-041445-
Woodson KS-Allen KS-
842 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Woodson County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 945 AM CDT.
* At 840 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles south of Neosho Falls, or 9
miles east of Yates Center...moving east at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Elsmore,
Mildred, Bassett, Iola Airport and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southeastern Kansas.
LAT...LON 3782 9509 3777 9509 3778 9566 3801 9567
3804 9549 3804 9508 3782 9508
TIME...MOT...LOC 1341Z 256DEG 39KT 3790 9558
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.